Alert archive / Washington / Wind Advisories in 2011

Wind Advisory 24, NWS Seattle, WA

December 27, 2011San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Dec 27, 2011, 2:55 PM PST for San Juan County, Washington. It took effect at Dec 27, 2011, 6:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2011, 2:55 PM PST (22:55 UTC)
In effect from
Dec 27, 2011, 6:00 PM PST
Expired
Dec 28, 2011, 4:00 AM PST
In force
10 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2011-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2011-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WWUS76 KSEW 272255
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
255 PM PST TUE DEC 27 2011

...WINDY WEATHER EXPECTED TONIGHT...

.A FRONT WILL BRING WINDY CONDITIONS TONIGHT TO MOST AREAS.

WAZ001-503>512-514>517-280700-
/O.NEW.KSEW.WI.Y.0024.111228T0200Z-111228T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
NORTH COAST-CENTRAL COAST-
255 PM PST TUE DEC 27 2011

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 4 AM PST
WEDNESDAY. 

* TIMING...WINDS WILL INCREASE THIS EVENING...PEAK IN THE LATE
  EVENING AND EARLY MORNING HOURS...THEN GRADUALLY SUBSIDE
  WEDNESDAY MORNING.

* WIND...SOUTH TO SOUTHEAST 20 TO 35 MPH WITH GUSTS UP TO 50 MPH.
  THE STRONGEST WINDS WILL BE AT THE COAST AND OVER THE NORTHWEST
  INTERIOR.

* IMPACTS...LOCAL POWER OUTAGES ARE POSSIBLE. WINDS THIS STRONG
  CAN SNAP SMALL BRANCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

&&

$$
1 follow-up statement
342 
WWUS76 KSEW 280659
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1059 PM PST TUE DEC 27 2011

...WINDY WEATHER EXPECTED TONIGHT...

.A FRONT WILL BRING WINDY CONDITIONS TONIGHT TO MOST AREAS.

WAZ514-280800-
/O.CAN.KSEW.WI.Y.0024.000000T0000Z-111228T1200Z/
EASTERN STRAIT OF JUAN DE FUCA-
1059 PM PST TUE DEC 27 2011

...WIND ADVISORY IS CANCELLED ALONG THE EASTERN STRAIT OF JUAN DE
FUCA...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY FOR LAND AREAS ADJACENT TO THE EASTERN STRAIT OF JUAN DE
FUCA.

$$

WAZ001-503>512-515>517-281200-
/O.CON.KSEW.WI.Y.0024.000000T0000Z-111228T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
1059 PM PST TUE DEC 27 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* TIMING...WINDS WILL PEAK FROM NOW THROUGH THE EARLY MORNING
  HOURS...THEN GRADUALLY SUBSIDE ON WEDNESDAY MORNING.

* WIND...SOUTH TO SOUTHEAST 20 TO 35 MPH WITH GUSTS UP TO 50 
  MPH. THE STRONGEST WINDS WILL BE AT THE COAST AND OVER THE 
  NORTHWEST INTERIOR. 

* IMPACTS...LOCAL POWER OUTAGES ARE POSSIBLE. WINDS THIS STRONG 
  CAN SNAP SMALL BRANCHES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 27, 2:55 PM PST, 0 minutes earlier.

Area forecast discussion, Dec 27, 2:55 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
255 PM PST TUE DEC 27 2011

.SYNOPSIS...A SERIES OF VIGOROUS FRONTAL SYSTEMS WILL BRING RAIN AND
LOCALLY WINDY CONDITIONS TO THE AREA THIS WEEK. HIGH PRESSURE WILL
BRING SOME DRYING NEXT WEEKEND AND EARLY NEXT WEEK.

&&

.SHORT TERM...A FAST MOVING FRONTAL SYSTEM WILL BRING RAIN AND WIND
TONIGHT. THE WINDIEST SPOTS TONIGHT WILL BE THE COAST AND NORTHWEST
INTERIOR BUT EVEN THE USUALLY LESS WINDY SPOTS WILL SEE WIND WITH
GOOD SOUTHERLY GRADIENTS DEVELOPING. A WIND ADVISORY IS UP FOR ALL
LOWLAND ZONES FOR THIS FRONT FOR TONIGHT. SNOW LEVELS WILL RISE TO
5000 TO 6000 FEET THIS EVENING AND SNOW IS NOT EXPECTED TO BE A
CONCERN IN THE MOUNTAINS. A SHOT OF HEAVY RAIN IN THE OLYMPICS COULD
LEAD TO SOME FLOODING ISSUES FOR THE SKOKOMISH. SEE THE HYDROLOGY
SECTION BELOW FOR MORE DETAILS.

ADDITIONAL IMPULSES WILL MOVE THROUGH THE AREA LATER WEDNESDAY AND
WEDNESDAY NIGHT...THEN AGAIN THURSDAY NIGHT AND FRIDAY FOR MORE RAIN
AND WIND AT TIMES. THE WEDNESDAY NIGHT SYSTEM DOES NOT LOOK QUITE AS
WET BUT IT DOES LOOK TO INCREASE WINDS AGAIN MANY AREAS...PROBABLY
TO ADVISORY LEVELS SOME AREAS.

THE THURSDAY NIGHT/FRIDAY SYSTEM LOOKS STRONGER. MODELS HAVE BEEN
BOUNCING AROUND FROM RUN TO RUN BUT SEEM TO BE CONVERGING ON A
SOLUTION WITH A 990 MB LOW MOVING ONSHORE FRIDAY MORNING NORTH OF
VANCOUVER ISLAND. THIS LOOKS LIKE ANOTHER WINDY PERIOD FOR MOST
AREAS. WITH SNOW LEVELS LOWERING THURSDAY...THE THURSDAY
NIGHT/FRIDAY SYSTEM ALSO LOOKS TO BRING SIGNIFICANT SNOW TO THE
MOUNTAINS...MAINLY ABOVE 3000 FEET. SCHNEIDER

.LONG TERM...THE MODELS CONTINUE TO SHOW LITTLE CONTINUITY WITH THE
DETAILS FROM SATURDAY AND BEYOND. THERE SEEMS TO BE A GENERAL
SUGGESTION THAT A RIDGE WILL BUILD OVER THE AREA SUNDAY AND MONDAY
FOR DRYING THEN PERHAPS A FRONTAL SYSTEM WILL MOVE THROUGH THE AREA
ON TUESDAY. FOR NOW...THE FORECAST IS MOSTLY A BROADBRUSH. SCHNEIDER

&&

.HYDROLOGY...A SERIES OF WET WEATHER SYSTEMS WILL PASS THROUGH THE
AREA TONIGHT THROUGH FRIDAY. THESE SYSTEMS ARE FAST MOVING AND WILL
PROVIDE SHORT PERIODS OF HEAVY RAINS WITH BREAKS IN BETWEEN. THIS IS
NOT A CLASSIC RIVER FLOODING PATTERN BUT RIVERS ARE EXPECTED TO RISE
OVER THE NEXT SEVERAL DAYS.

THE ONE RIVER WHICH DOES HAVE SOME FLOODING CONCERNS OVER THE NEXT
FEW DAYS IS THE SKOKOMISH. A FRONT MOVING THROUGH TONIGHT WILL BRING
UP TO 3 INCHES OF RAIN TO THE BASIN WITH SNOW LEVELS RISING ABOVE
6000 FEET. 850 MB WINDS ARE NOT IDEAL FOR FLOODING IN THE BASIN BUT
SHARP RISES CAN BE EXPECTED TONIGHT WITH THE RIVER POSSIBLY REACHING
BANKFUL WEDNESDAY MORNING.

ADDITIONAL FRONTS WILL BRING RAIN WEDNESDAY NIGHT AND AGAIN THURSDAY
NIGHT AND FRIDAY. THIS PATTERN WILL LIKELY DRIVE THE SKOKOMISH RIVER
HIGHER...POSSIBLY REACHING FLOOD STAGE THURSDAY OR FRIDAY. SCHNEIDER

&&

.AVIATION...A STRONG WESTERLY JET STREAM WILL PERSIST OVER
WASHINGTON THROUGH FRIDAY. A SERIES OF STRONG WEATHER SYSTEMS WILL
MOVE THROUGH THE UPPER FLOW AT THE RATE OF ABOUT ONE PER DAY. EACH
SYSTEM WILL HAVE STRONG SOUTHERLY SURFACE FLOW. AIR MASS IS MOIST
AND STABLE. RAIN HAS DEVELOPED OVER WESTERN WASHINGTON THIS
AFTERNOON AND IT WILL CONTINUE TONIGHT AND WEDNESDAY MORNING...THEN
TAPER WEDNESDAY AFTERNOON.

CEILINGS ARE MAINLY 2-3K FT WITH SOME IFR CEILINGS BELOW 1K FT IN
RAIN. THERE ARE ALSO SOME VISIBILITY RESTRICTIONS 2-4SM IN RAIN.
THIS PATTERN WILL CONTINUE TONIGHT AS RAIN INCREASES AND CEILINGS
TREND DOWN. SOME BRIEF IMPROVEMENT IS POSSIBLE WEDNESDAY AFTERNOON.

KSEA...DISCUSSION ABOVE APPLIES. WIND SOUTHERLY 7-10 KT THIS
AFTERNOON RISING TO 15-25 KT TONIGHT. CHB

&&

.MARINE...NEXT SYSTEM IS DUE TONIGHT AND IT SHOULD BRING SOUTHERLY
GALES AGAIN TO MOST WATERS. GALE WARNINGS ARE IN EFFECT EVERYWHERE
EXCEPT PUGET SOUND AND THE CENTRAL STRAIT THROUGH 4 AM WEDNESDAY
MORNING. THE GALES MAY END BY WEDNESDAY MORNING BUT WINDS WILL
REMAIN STRONG...JUST SUB GALE...THROUGH THE DAY WEDNESDAY AND INTO
WEDNESDAY EVENING. MODELS KEEP 30 KT WINDS AT TIMES DURING THE DAY
WEDNESDAY THEN INCREASE AGAIN TO GALE STRENGTH WEDNESDAY NIGHT.
THESE IDEAS ARE INCORPORATED IN THE GRIDS AND FORECASTS.

AFTER A LULL THURSDAY...ANOTHER SYSTEM WILL ARRIVE FRIDAY AND GALES
ARE LIKELY AGAIN. LATEST WAVE MODEL HAS NOTCHED THE HIGHEST SWELLS
DOWN AGAIN AND NOW JUST HAS SOME BRIEF SWELL IN THE 15-20 FOOT RANGE
AFTER THE SYSTEM FRIDAY. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WIND ADVISORY ALL ZONES EXCEPT MOUNTAINS TONIGHT.
PZ...GALE WARNING ALL WATERS EXCEPT CENTRAL STRAIT AND PUGET
      SOUND TONIGHT.
     SMALL CRAFT ADVISORY PUGET SOUND THROUGH THURSDAY MORNING.
     SMALL CRAFT ADVISORY CENTRAL STRAIT TONIGHT.
     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR THROUGH TONIGHT.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 3:23 AM PSTGale WatchSEW6 hr
Dec 27, 9:32 AM PSTGale WarningSEW17 hr
Dec 27, 9:32 AM PSTSmall Craft AdvisorySEW47 hr

Nearby

Wind Advisories in Washington, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.